S.S. Farahani, T. van den Boom, and B. De Schutter, "Exact and approximate approaches to the identification of stochastic max-plus-linear systems," Discrete Event Dynamic Systems: Theory and Applications, vol. 24, no. 4, pp. 447-471, Dec. 2014.
Stochastic max-plus linear systems, i.e., perturbed systems that are linear in the max-plus algebra, belong to a special class of discrete-event systems that consists of systems with synchronization but no choice. In this paper, we study the identification problem for such systems, considering two different approaches. One approach is based on exact computation of the expected values and consists in recasting the identification problem as an optimization problem that can be solved using gradient-based algorithms. However, due to the structure of stochastic max-plus linear systems, this method results in a complex optimization problem. The alternative approach discussed in this paper, is an approximation method based on the higher-order moments of a random variable. This approach decreases the required computation time significantly while still guaranteeing a performance that is comparable to the one of the exact solution.